TUESDAY, Dec. 29, 2015 (HealthDay News) -- Some authors of a published study that claimed the heart medicine nitroglycerin might boost bone density in older women have asked that the study be retracted, saying the lead researcher falsified data in the report.
The research was first published in February 2011 in the Journal of the American Medical Association. The request for a retraction appeared online Dec. 28 on the journal's website.
The researchers who published the retraction request said an investigation found that Dr. Sophie Jamal, formerly a researcher with Women's College Hospital in Toronto, fabricated the data for the study. Jamal isn't named as an author of the retraction request, which followed a hospital investigation that determined she had manipulated the data in the study, the retraction request stated.
"In a report issued by an investigating committee appointed by Women's College Hospital, affiliated with the University of Toronto, to investigate, in part, the availability of data relative to this study, the committee concluded, based on objective evidence, that Dr. Jamal had falsified and/or fabricated data and used that data for statistical analysis," the retraction request said.
"Dr. Jamal was both the first and corresponding author and was responsible for the integrity of the data and the accuracy of the data analysis. None of the other co-authors were involved in the misrepresentation of these data," the request added. "We regret that the results of this study have been compromised and are committed to correcting the medical literature."
When the study was published, it reported that applying a small amount of nitroglycerin ointment to the arm each day was linked to a modest increase in bone density. Roughly 240 women, average age 62, were involved in the study.
An October 2015 report in the Toronto Star said all the women in the study had been told the results weren't accurate. Jamal has resigned as research director of the Centre for Osteoporosis & Bone Health at Women's College Hospital, and as an associate professor of medicine at the University of Toronto, the newspaper reported.
SOURCES: Dec. 28, 2015, Journal of the American Medical Association website; Toronto Star
Copyright © 2015 HealthDay. All rights reserved.